The bulletin of mathematical biophysics

, Volume 29, Issue 4, pp 831–839 | Cite as

Effect of offspring distribution on population survival

  • P. Holgate
  • K. H. Lakhani


The survival probabilities of newly-formed colonies of organisms arising from the branching process formulation of individual reproduction are examined. Six types of 2-parameter discrete offspring distributions common to mathematical ecology are compared with respect to survival of newly formed colonies of offspring. It is found that the survival value of the distribution can be rank ordered in the following descending order: modified Poisson (highest) Neyman A, geometric Poisson, Pólya-Aeppli, negative binomial and the modified geometric. Causal factors for these differences and practical implications of these results are discussed.


Biophysics Volume Negative Binomial Probability Generate Function Population Survival Extinction Probability 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Anscombe, F. J. 1950. “Sampling Theory of the Negative-Binomial and Logarithmic Series Distributions.”Biometrika,37, 358–382.MathSciNetCrossRefMATHGoogle Scholar
  2. Bartlett, M. S. 1960.Stochastic Models in Ecology and Epidemiology. London: Methuen.MATHGoogle Scholar
  3. Cole, L. C. 1954. “The Population Consequences of Life History Phenomena.”Quart. Rev. Biol.,29, 103–137.CrossRefGoogle Scholar
  4. Greig-Smith, P. 1964.Quantitative Plant Ecology. London: Butterworth.Google Scholar
  5. Harris, T. E. 1963.Branching Processes. Berlin: Springer.MATHGoogle Scholar
  6. Holgate, P. 1967. “Population Survival and Life History Phenomena.”J. Theoret. Biol.,14, 1–10.MathSciNetCrossRefGoogle Scholar
  7. Lundberg, O. 1940.On Random Processes and Their Application to Sickness and Accident Statistics. Uppsala: Almquist and Wicksell.MATHGoogle Scholar
  8. Martin, D. C. and S. K. Katti. 1962. “Approximations to the Neyman Type A Distribution for Practical Problems.”Biometrics,18, 354–364.MathSciNetCrossRefMATHGoogle Scholar
  9. Neyman, J. 1939. “On a New Class of ‘Contagious’ Distributions Applicable in Entomology and Bacteriology.”Ann. Math. Statist.,10, 35–57.Google Scholar
  10. Pólya, G. 1930. “Sur Quelques Points de la Théorie des Probabilités”,Ann. Inst. H. Poincaré,1, 117–161.Google Scholar
  11. Quenouille, M. H. 1949. “A Relation Between the Logarithmic, Poisson, and Negative Binomial Series.”Biometrics,5, 162–164.MathSciNetCrossRefGoogle Scholar
  12. Steffensen, J. F. 1930. “Om sandsynligheden for at afkommet uddør.”Mat. Tidskr. B,1, 19–23.Google Scholar

Copyright information

© N. Rashevsky 1967

Authors and Affiliations

  • P. Holgate
    • 1
  • K. H. Lakhani
    • 1
  1. 1.Biometrics SectionThe Nature ConservancyLondonEngland

Personalised recommendations